Sudden death secondary to fulminant
1: J Neurosurg Sci. 2004 Jun;48(2):87-90.
Sudden death secondary to fulminant intracranial aspergilliosis
in a healthy teenager after posterior fossa surgery: the role of
corticosteroids and prophylactic recommendations
Dickerman RD, Stevens QE, Schneider SJ.
Department of Neurosurgery, North Shore University, Long Island
Jewish Health System, New Hyde Park, NY, USA.
Postoperative complications from corticosteroids in
neurosurgical patients are not uncommon. Too often the
deleterious immunosuppressive effects of corticosteroids are
overlooked in neurosurgery patients and can lead to serious and
lethal infections. Experimental design: case report of a
16-year-old healthy male who presented for elective resection of
a recurrent juvile pilocytic astrocytoma of the posterior fossa
4 years after initial resection. Setting: major University
institutional practice. Intervention/results: a standard
suboccipital craniotomy with gross total resection.
Postoperatively, the patient suffered from posterior fossa
syndrome and diminished gag reflex requiring nasogastric feeds
with progressive improvement. While awaiting transfer to a
rehabilitation center on postoperative day 12 he suffered a
sudden temperature spike followed by neurological decline. A
stat computed tomography scan of the brain revealed a diffuse
miliary process with severe cerebral edema. Sputum and
cerebrospinal fluid cultures identified Aspergillus. Despite
immediate therapy to combat the malignant cerebral edema, the
patient died within 24 hours of onset of the symptoms.
Corticosteroids are used routinely in neurosurgery to combat
cerebral edema without much consideration for the
immunosuppressive effects. This case demonstrates how the
immunosuppressive effects of corticosteroids can lead to a
fulminant lethal fungal infection. Neurosurgeons should be aware
of the anticatabolic medications now available to combat the
deleterious side effects of corticosteroids.